Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 92, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 18, 2003, 10:55 PM CST for Shelby County, Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2003, 10:55 PM CST (04:55 UTC)
- Expired
- Mar 18, 2003, 11:45 PM CST
- In force
- 50 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Shelby County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 4.9 hours before the alert went out and 3 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 886 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 190455 SVRBHM ALC117-190545- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1055 PM CST TUE MAR 18 2003 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SHELBY COUNTY IN ALABAMA * UNTIL 1145 PM CST * AT 1050 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTH OF ALABASTER...MOVING NORTHEAST AT 35 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...PELHAM. STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3316 8696 3308 8680 3321 8654 3338 8673 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 9:00 PM CST, 1 hour 55 minutes earlier.
Area forecast discussion, Mar 18, 9:00 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 900 PM CST TUE MAR 18 2003 STRONGLY DIFFLUENT FLOW ACROSS THE LOWER MISSISSIPPI RIVER VALLEY THIS EVENING EVIDENT ON SATELLITE IMAGERY. LATEST RUC PUTS EXIT REGION OF UPPER JET OVER THE FORECAST AREA OVERNIGHT...WITH ENHANCED DIVERGENCE/DIFFLUENCE ALOFT OVER MUCH OF NORTH AND CENTRAL ALABAMA. LATEST RUC MODEL INDICATES A STRONGER VORTICITY MAXIMUM ROTATING AROUND THE UPPER LOW OUT WEST...AND MOVES IT CLOSER TO WESTERN ALABAMA QUICKER OVERNIGHT. LATEST ETA IS A TAD SLOWER TOWARD 12Z WITH VORTICITY MAXIMUM. UPWARD VERTICAL MOTION IS MAXIMIZED BETWEEN MIDNIGHT AND 7 AM. WITH ALL THIS SAID...POTENT UPPER SYSTEM WILL GIVE US PLENTY OF DYNAMICS TO WORK WITH. AT 02Z...SCATTERED STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED IN VICINITY 925-850MB MOISTURE AXIS/LOW LEVEL JET ACROSS SOUTHWEST ALABAMA. A LINE OF SEVERE THUNDERSTORMS HAS PUSHED EAST OF THE MISSISSIPPI RIVER AND INTO WESTERN MISSISSIPPI. AS DEEP LAYER WINDS INCREASE OVERNIGHT...60 DEGREE SURFACE DEW POINTS WILL SPREAD INTO THE AREA WITH THE 65 LINE COVERING SOUTHEAST SECTION OF AREA. THUNDERSTORMS ARE CURRENTLY ENTERING SOUTHWEST AREAS AND THIS COVERAGE SHOULD GRADUALLY INCREASE AND CONTINUE MOVING NORTHWARD OVERNIGHT. THE THUNDERSTORMS IN MISSISSIPPI WILL ENTER WESTERN ALABAMA AROUND 1 AM. THE BEST CHANCE FOR SEVERE THUNDERSTORMS EXISTS WEST OF INTERSTATE 65...WITH THE THREAT OF LARGE HAIL... DAMAGING WINDS...AND ISOLATED TORNADOES. CURRENT ZONE CONFIGURATION LOOKS FINE. WILL INCREASE THE PROBABILITY OF PRECIPITATION MOST AREAS WITH LIKELY WEST AND NORTHWEST TO SCATTERED ALL OTHER LOCATIONS. TEMPERATURES ARE AT OR A FEW DEGREES ABOVE OVERNIGHT LOW FORECAST AND WITH AN EAST TO SOUTHEAST BREEZE...EXPECT TEMPS TO REMAIN RIGHT WHERE THEY ARE. ONLY MINOR TWEAKING TO RANGE EXPECTED. WILL ADJUST WINDS TO AT LEAST NEAR 10 MPH. .BHM...NONE. LINHARES/75
Hazardous weather outlook, Mar 18, 7:15 PM CST, 3 hours 40 minutes before
ALZ011>015-017>050-190230- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 715 PM CST TUE MAR 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (TONIGHT)... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR AREAS ALONG AND WEST OF INTERSTATE 65 TONIGHT. A STRONG STORM SYSTEM WILL APPROACH ALABAMA TONIGHT. STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL DEVELOP OUT IN ADVANCE OF THIS SYSTEM LATE THIS EVENING ACROSS SOUTHWEST PARTS OF THE FORECAST AREA. THE MAIN STORM SYSTEM WILL APPROACH WESTERN ALABAMA AFTER MIDNIGHT...BRINGING MORE STRONG OR POSSIBLY SEVERE THUNDERSTORMS. THE MAIN THREATS FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND EVEN AN ISOLATED TORNADO. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)... THE SOUTHERN PLAINS SYSTEM WILL SLOW DOWN DRAMATICALLY ON WEDNESDAY. THIS WILL KEEP ALABAMA IN A MOIST AND UNSTABLE AIRMASS. WITH NUMEROUS SURFACE BOUNDARIES EXPECTED ACROSS THE SOUTHEASTERN UNITED STATES...STRONG THUNDERSTORMS COULD DEVELOP DURING THE AFTERNOON ON WEDNESDAY...SOME OF WHICH MAY LINGER INTO THE EARLY MORNING HOURS OF THURSDAY. THESE STORMS ARE EXPECTED TO DEVELOP OVER SOUTHERN ALABAMA...THE FLORIDA PANHANDLE...AND EVEN SOUTHERN GEORGIA LATE WEDNESDAY AFTERNOON. THEY WILL THEN MOVE NORTHWARD THROUGH THE EVENING...AND WILL AFFECT SOUTHERN AND CENTRAL ALABAMA DURING THE OVERNIGHT HOURS WEDNESDAY INTO THURSDAY. ONCE AGAIN...THE MAIN FROM ANY STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND EVEN AN ISOLATED TORNADO. STAY TUNED FOR MORE UPDATES REGARDING THE TIMING AND EXTENT OF THIS POTENTIAL WEATHER HAZARD. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY TONIGHT.
In the hours before
Special weather statement, Mar 18, 10:14 PM CST, 41 minutes before
ALZ035-190445- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 1014 PM CST TUE MAR 18 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR CHILTON COUNTY UNTIL 1045 PM CST... .FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM. .WIND GUSTS TO 35 MPH POSSIBLE FROM AN APPROACHING THUNDERSTORM. AT 1009 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 8 MILES SOUTHWEST OF MAPLESVILLE...MOVING NORTHEAST AT 30 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MAPLESVILLE...THORSBY AND CLANTON THROUGH 1045 PM CST. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND AS POSSIBLE. LAT...LON 3277 8703 3268 8691 3282 8661 3294 8673
Special weather statement, Mar 18, 10:33 PM CST, 22 minutes before
ALZ034-190500- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 1033 PM CST TUE MAR 18 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR EASTERN BIBB COUNTY UNTIL 1100 PM CST... .FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM. .WINDS 30 TO 40 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM. AT 1029 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER SOUTHERN BIBB COUNTY...MOVING NORTH AT 20 MPH. THIS THUNDERSTORM WILL AFFECT THE CENTREVILLE AREA THROUGH 1100 PM CST. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND AS POSSIBLE. LAT...LON 3289 8715 3284 8699 3301 8693 3311 8700
Special weather statement, Mar 18, 10:45 PM CST, 10 minutes before
ALZ025-190530- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 1045 PM CST TUE MAR 18 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR SHELBY COUNTY UNTIL 1130 PM CST... .FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM. .WINDS 30 TO 40 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM. AT 1040 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 8 MILES SOUTH OF ALABASTER...MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ALABASTER... COLUMBIANA AND CHELSEA THROUGH 1130 PM CST. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND AS POSSIBLE. LAT...LON 3319 8693 3310 8667 3330 8647 3346 8660
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 11:25 PM CST | Severe Thunderstorm Warning | BMX | Jefferson | 65 min |
| Mar 19, 9:06 AM CST | Tornado Warning | BMX | Blount | 24 min |
| Mar 19, 11:24 AM CST | Severe Thunderstorm Warning | BMX | St. Clair | 51 min |
| Mar 19, 12:42 PM CST | Tornado Warning | BMX | Etowah | 48 min |
| Mar 19, 1:26 PM CST | Tornado Warning | BMX | Etowah | 49 min |
| Mar 19, 1:58 PM CST | Tornado Warning | BMX | Cherokee | 47 min |
| Mar 19, 2:29 PM CST | Severe Thunderstorm Warning | BMX | St. Clair, Talladega | 31 min |
| Mar 19, 2:38 PM CST | Tornado Warning | BMX | Cherokee | 22 min |
| Mar 19, 2:57 PM CST | Severe Thunderstorm Warning | BMX | Calhoun, Talladega | 48 min |
| Mar 19, 3:01 PM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 44 min |
| Mar 19, 3:09 PM CST | Severe Thunderstorm Warning | BMX | Cherokee | 51 min |
| Mar 19, 3:17 PM CST | Tornado Warning | BMX | Tallapoosa | 28 min |
| Mar 19, 3:32 PM CST | Tornado Warning | BMX | Calhoun | 43 min |
| Mar 19, 3:38 PM CST | Tornado Warning | BMX | Cherokee | 37 min |
| Mar 19, 3:40 PM CST | Tornado Warning | BMX | Tallapoosa | 35 min |
| Mar 19, 3:46 PM CST | Severe Thunderstorm Warning | BMX | Talladega | 29 min |
| Mar 19, 3:49 PM CST | Tornado Warning | BMX | Cleburne | 41 min |
| Mar 19, 3:58 PM CST | Severe Thunderstorm Warning | BMX | Barbour | 47 min |
| Mar 19, 3:58 PM CST | Tornado Warning | BMX | Chambers | 62 min |
| Mar 19, 4:09 PM CST | Severe Thunderstorm Warning | BMX | Randolph | 51 min |
| Mar 19, 4:26 PM CST | Severe Thunderstorm Warning | BMX | Russell | 49 min |
| Mar 19, 4:30 PM CST | Tornado Warning | BMX | Cleburne | 30 min |
| Mar 19, 4:40 PM CST | Tornado Warning | BMX | Randolph | 50 min |
| Mar 19, 4:55 PM CST | Tornado Warning | BMX | Russell | 35 min |
| Mar 19, 4:58 PM CST | Severe Thunderstorm Warning | BMX | Lee | 32 min |
| Mar 19, 5:26 PM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 49 min |
| Mar 19, 5:37 PM CST | Severe Thunderstorm Warning | BMX | Chambers | 38 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.